CSN Login
Members Online: 11

Tamoxifen and hair loss

helen e's picture
helen e
Posts: 223
Joined: Sep 2009

I have noticed for a while now that whenever I wash my hair a good amount of it comes out of my head. This is about 4-5 times the amount that used to come out. I am not going bald by any means but am starting to be concerned. It also comes out during the day, maybe a little more than before but not a lot. I cannot find any reason beyond the tamoxifen for this to be happening. Does anyone know if lack of estrogen can cause hair loss?

Helen

butterflylvr's picture
butterflylvr
Posts: 944
Joined: Apr 2011

I started taking Tamoxifen three weeks ago and yes one of the lesser known side effects can be hair loss. I am not sure how long you've been on the drug but if you are concerned make sure you let your MO know. In the meantime if it's a new script, maybe after your body adjusts to the estrogen blocker it will balance out with time. From what I've read though, it doesn't sound like you will get complete hair loss, just thinning.

Hope that helps somewhat..
Lorrie

TraciInLA's picture
TraciInLA
Posts: 1862
Joined: Jul 2009

I've been on Tamoxifen for close to 2 years now, and haven't noticed any thinning of the hair on my head (maybe it's minor enough in my case that I just don't notice it?). But I most definitely have found that the hair on my legs and underarms grows MUCH more slowly than it ever did before I went on Tamoxifen.

Not complaining about that, mind you! But it says to me that Tamoxifen can definitely affect hair growth to some degree.

Traci

Christmas Girl's picture
Christmas Girl
Posts: 3661
Joined: Apr 2009

... also very commonly causes hair thinning. I recall, decades ago, my own mom (no cancer, chemo, BC meds, etc.) complaining LOUDLY when it began to happen to her. Which my sister (also no BC) is currently doing...

Kind regards, Susan

Noel's picture
Noel
Posts: 3101
Joined: Apr 2009

I think the lack of estrogen can cause hair thinning, but, I don't know it tamox does or not.

helen e's picture
helen e
Posts: 223
Joined: Sep 2009

I've been on it for 1 1/2 years. Thanks everyone for letting me know that it isn't just me, I feel better now.

Helen

Different Ballgame's picture
Different Ballgame
Posts: 870
Joined: Jan 2010

Dear Helen,

Out of all the woman I have escorted to the dressing room at Lynn Sage Breast Center, only one woman taking Tamoxifen said that her hair was coming out in patches. That was her only side effect. We are different and we all get different side effects or some are lucky and get no side effects. Tell your doctor. Your hair loss has to be a side effect to Tamoxifen.

Lots of Hugs,
Janelle

Double Whammy's picture
Double Whammy
Posts: 2338
Joined: Jun 2010

All of the estrogen inhibiting drugs CAN cause hair loss, including Tamoxifen. So can chemotherapy. So can menopause. I guess that's a triple whammy for me. Be sure to tell your oncologist or primary care physician about this, tho. No one wants to take responsibility but they will be sure you don't have a thyroid problem, are iron deficient, or have something autoimmune going on before they chalk it up to chemo or another drug. In my case, I'm on Arimidex and had Taxotere and Cytoxin - any one of them can cause permanent hair loss. No one ever tells us about this, but since it's happened to me, I've had more peeps tell me about their experience.

I really notice women of my age with really thin hair and wonder if they've had chemo, are on an AI, or is it "just" menopause. Seems there are a lot of them. I hate to ask so I don't.

I'm still holding on to 2 hopeful scenarios - my gyn oncologist told me a member of his family did not get her hair back to normal for 1 1/2 years after chemo, and a friend said her sister took 2 years. Both of these women were also on AIs.

Hope you get to the bottom of this for you and regain your hair.

Suzanne

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network